Illinois, 2014Flood in Illinois, March 13 to 18, 2014
March 13 to 18, 2014 · NWS DVN · 1 event in 1 county or zone
Warming temperatures into the 50s caused large break-up ice jams to form on the Rock River at Como, Illinois during the middle of March, 2014. This caused major flooding near the river in Whiteside county as observed by the emergency manager.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warming temperatures into the 50s caused large break-up ice jams to form on the Rock River at Como, Illinois during the middle of March, 2014. This caused major flooding near the river in Whiteside county as observed by the emergency manager.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 13, 5:30 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 13, 5:30 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT THU MAR 13 2014
.SYNOPSIS...
ISSUED AT 244 PM CDT THU MAR 13 2014
THE RIDGE OF HIGH PRESSURE THAT TRAVERSED THE REGION OVERNIGHT WAS
OVER THE OHIO VALLEY AND GREAT LAKES THIS AFTERNOON. THIS PLACED THE
FORECAST AREA IN A MODERATE PRESSURE GRADIENT IN THE CYCLONIC FLOW BETWEEN
THIS DEPARTING RIDGE AND LOW PRESSURE OVER LAKE WINNIPEG. RESULTING
BREEZY SOUTHWEST WINDS AND SUNSHINE DUE TO THE SUBSIDENT NW FLOW
ALOFT HAS PUSHED TEMPERATURES INTO THE 40S TO AROUND 50...EXCEPT FOR
THE EXTREME EAST...WHERE THE RECENTLY DEPARTED MID LEVEL CLOUDS HAVE
SUPPRESSED WARMING SO FAR. A SHORTWAVE TROUGH ASSOCIATED WITH THE
CANADIAN SURFACE LOW WAS EVIDENT ON WV IMAGERY EXTENDING FROM
SOUTHERN MANITOBA TO CENTRAL MT. THIS FEATURE WILL DRIVE THE SURFACE
LOW SOUTHEASTWARD...PUSHING A WEAK COLD FRONT THROUGH THE FORECAST
AREA EARLY FRIDAY AS IT PASSES THROUGH THE UPPER GREAT LAKES.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 244 PM CDT THU MAR 13 2014
TEMPERATURES ARE THE MAIN CHALLENGE AS THE DRY CONTINENTAL AIRMASS
WILL LIMIT THE COLD FRONTAL PASSAGE TO LITTLE MORE THAN A WIND
SHIFT. A SUFFICIENT PRESSURE GRADIENT WILL REMAIN IN PLACE TO KEEP
SOUTHWEST WINDS AROUND 10 MPH THROUGH THE NIGHT. THIS LOW LEVEL
MIXING WILL LIMIT RADIATIONAL COOLING AND HAVE KEPT MINS CLOSE TO
THE PREVIOUS FORECAST AND ABOVE GUIDANCE THAT LOOKED TO BE TOO
COOL...FROM THE LOWER 30S OVER WHAT IS LEFT OF THE SNOW OVER THE
NORTH AND FAR EAST. THE NAM WAS ESPECIALLY PESSIMISTIC WITH ITS MINS
IN THE UPPER 20S ALONG THE HIGHWAY 20 CORRIDOR GIVEN THE AMOUNT OF
WIND AND WARMING OFF THE DECK JUST BEGINNING TO MIX DOWN.
FRIDAY...MODELS ARE IN GOOD AGREEMENT WITH THE COLD FRONT ENTERING
THE NW AROUND 12Z AND EXITING TO THE SOUTHEAST BY LATE MORNING. THIS
WILL CAUSE WINDS TO SHIFT TO THE WEST AND BECOME GUSTY FROM 15 TO 25
MPH DURING THE MORNING. DEEP MIXING THAT FOLLOWS THROUGH THE DAY...ALONG
WITH MOSTLY SUNNY SKIES...WILL OFFSET THE COLD AIR ADVECTION TO PRODUCE
EARLY AFTERNOON HIGHS IN MOST AREAS THAT SHOULD RIVAL TODAY/S HIGHS
OVER ESPECIALLY THE SOUTH AND EAST...FROM THE MID 40S NORTH TO MID
AND POSSIBLY UPPER 50S IN THE FAR SOUTH.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 244 PM CDT THU MAR 13 2014
MOSTLY SEASONABLE MID MARCH TEMPERATURES WITH A CHANCE OF LIGHT
SNOW THIS WEEKEND THE NEXT 7 DAYS...THEN UNSETTLED MID TO LATE
NEXT WEEK.
OVERVIEW...INITIALIZATION FAIR WITH STILL ISSUES WITH ALBERTA DIGGING
SHORT WAVE THAT HAVE BEEN ONLY PARTIALLY RESOLVED. THIS CONTINUES TO
LEAD TO ABOVE AVERAGE CHANGES IN RUN TO RUNS OF ALL SOLUTIONS WITH
VERIFICATION AT 13/18Z SUGGESTING A 50/50 MIX IS ADEQUATE. THE MAJOR
CHANGES IN THE DIGGING TROUGH BOTH THIS WEEKEND AND ALSO MID/LATE
NEXT WEEK SUPPORTS A BELOW AVERAGE TO AT BEST AVERAGE CONFIDENCE
IN THIS FORECAST WITH RISK OF LIGHT SNOW THIS WEEKEND AND ONCE AGAIN
PRECIPITATION CHANCES TUESDAY INTO THURSDAY. THE CONTINUED NW UPPER
LEVEL FLOW PATTERN WITH MAIN UPPER ENERGY TO SOUTH STILL SUGGESTS
LIGHT PRECIPITATION...IF ANY...INTO LATE NEXT WEEK. THIS WILL CONTINUE
TO AID IN DRYING OUT OUR MOIST SOILS FROM OUR MELTING SNOW PACK
WHILE AIDING IN THAWING OUR FROZEN SOILS REDUCING FLOODING RISKS
WITH EACH PASSING DAY.
FRIDAY NIGHT...LIGHT WINDS...SUBSIDENCE AND FAIR SKIES ALL SUPPORT
LOWS ON THE LOWER END TO BELOW COLDEST GUIDANCE WITH FROST...POSSIBLY
SIGNIFICANT FOR LATER SHIFTS. AS VEGETATION STARTS TO GREEN THE NEXT
FEW TO SEVERAL WEEKS...FROST INCLUSION WILL ONCE AGAIN BE ADDED TO
THE FORECAST DUE TO IMPACTS ON TENDER VEGETATION. MINS NEAR 20F IN
FAVORED LOCATIONS MAY NEED TO CONSIDERED NORTH OF I-80 BY LATER SHIFTS.
SATURDAY...COLD AIR WILL FILTER IN FROM CANADA WITH INCREASING CLOUDS
AS UPPER LEVEL SHORT WAVE DIVES TO OUR SOUTHEAST. POOR CONFIDENCE
ON TIMING WITH MAJOR TIMING CHANGES RUN TO RUN. TREND IS FOR A SLOWING
FILTRATION OF COLD AIR. STRONG GRADIENT ACROSS AREA DUE TO THIS COLD
AIR FORECAST OF AROUND 40F FAR N-NE SECTIONS AND MID/UPPER 50S FOR
SOUTH SECTIONS ATTM. SOME LIGHT SNOW OR FLURRIES MAY BE POSSIBLE FAR
NORTH AFTERNOON HOURS. SATURDAY NIGHT...MOST SOLUTIONS REMAIN TOO
MOIST WITH LIMITED FORCING AND MOISTURE LEVELS. CHANCE POPS REASONABLE
FOR NOW...MOST WESTERN 1/2 OF AREA WITH AN INCH OR SO OF LIGHT SNOW
SUGGESTED...MOSTLY WEST OF THE MISSISSIPPI RIVER. LARGE CHANGES MAY
THIS POOR CONFIDENCE THAT WILL TAKE ANOTHER 24 HOURS TO BETTER ASCERTAIN
ON AREAS IMPACTED. BETTER CONFIDENCE THAT ANY SNOW AMOUNTS SHOULD
BE LIGHT...2 INCHES OR LESS...OR NONE AT ALL.
SUNDAY...CLOUDS TO SLOWLY GIVE WAY WITH LIGHT SNOW POSSIBLE STILL FAR
SW SECTIONS INTO MID DAY HOURS. NE WINDS SHOULD INCREASE TO 15 TO 25+
MPH WITH LOCAL TOOLS SUGGESTING GUSTS TO AROUND 30 MPH REASONABLE.
HIGHS WITH STRONG CAA TO STRUGGLE INTO THE UPPER 20S NORTH TO MID
30S FAR SOUTH SECTIONS. SUNDAY...CONTINUED CLEARING SKIES AND BLUSTERY
INTO OVERNIGHT HOURS. LOWS IN THE 15 TO 25 DEGREE RANGE MAY NEED
TRIMMING IF WINDS BECOME LIGHTER TOWARD MORNING.
MONDAY THROUGH TUESDAY...WARMER WITH POOR CONFIDENCE IN RATE OF WARM-
UP AND PRECIPITATION CHANCES ON TUESDAY. NEXT DIVING SYSTEM TO
MOVE INTO SOUTH PLAINS WHICH WILL BE GREATLY IMPACTED BY THE WEEKEND
SYSTEM. SLIGHTLY BELOW NORMAL HIGHS OF 35 TO 45 FOR MONDAY AND THEN
40 TO 50 DEGREES TUESDAY SHOULD BE BETTER KNOWN NEXT 24 HOURS. STRONG
WAA ADVECTION SUPPORTS ANY PRECIPITATION SHOULD BE MOSTLY OR TOTALLY
ALL LIQUID ON TUESDAY. LOWS MOSTLY IN THE 20S.
WEDNESDAY...VIGOROUS TO POSSIBLY STRONG STORM SYSTEM TO PASS WHICH WILL
NEED REVIEW BY LATER SHIFTS. POPS MAY BE TOO LOW AND HIGHS WITH TRACK
OF SYSTEM MAY BE OFF BY 5+ DEGREES...TOOL COOL SE TO TOO MILD FAR NW.
WEDNESDAY NIGHT...MOSTLY FAIR AND COLDER WITH STRENGTH OF LOW TO DETERMINE
HOW COLD MINS ARE. CURRENT LOWS IN THE MID TO UPPER 20S A DECENT COMPROMISE
FOR NOW.
THURSDAY...NW FLOW WITH POSSIBLE EMBEDDED DISTURBANCE FOR LIGHT PRECIPITATION
AMOUNTS. STRONG MARCH DIABATIC HEATING SUPPORT A MIX OF PRECIPITATION
WITH RAIN MORE LIKELY MID TO LATE PM. LOWS WITH NEXT HIGH PRESSURE MAY
NEED LOWERING BY AT LEAST AN ADDITIONAL 3 TO 5 DEGREES OR MORE...ESPECIALLY
WITH BL DECOUPLING FROM LIGHT WINDS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 607 PM CDT THU MAR 13 2014
A WEAK COLD FRONT WILL PASS THROUGH THE REGION FRIDAY MORNING. THE
FRONT WILL COME WITH DRY WITH SOUTHERLY PRE-FRONTAL WINDS SHIFTING
TO THE WEST AND NORTHWEST AFTER THE FROPA. LOW LEVEL WIND SHEAR
WAS INCLUDED IN ALL TAFS LATE TONIGHT WITH SOUTHWEST WINDS AROUND
15HND FT INCREASING TO 45 TO 50 KTS LATE THIS EVENING AND
CONTINUING THROUGH EARLY FRIDAY MORNING. SURFACE WINDS DURING THIS
TIME WILL SOUTH AROUND 10KTS. OTHERWISE VFR CONDITIONS ARE
EXPECTED THROUGH FRIDAY EVENING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...NICHOLS
AVIATION...DLF
Hazardous weather outlook, Mar 13, 2:47 AM CST, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT THU MAR 13 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
347 AM CDT THU MAR 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flood, Whiteside
- When
- March 13, 8:23 PM CST to March 18, 8:45 PM CST
- Where
- Whiteside County, 2 mi NE of Como to 2 mi W of Como
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 41.791, -89.743
Warming temperatures into the 50s caused large ice jams to form on the Rock River at Como, Illinois during the middle of March, 2014. This caused major flooding as observed by the emergency manager. The river rose above flood stage of 10 feet at 823 pm CST on March 13, cresting at 13.19 feet on March 16 at 1130 am CST. Major flooding is observed at 12 feet or higher. The river then fell below flood stage at 845 pm CST on March 18.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Florida, March 13, 20141 death · 2 injured · 1 event
- Avalanche and High Wind in Montana, March 13 to 16, 20141 injured · 73 kt wind · 8 events
- Wildfire in Arkansas, March 13 to 15, 20143 events
- Blizzard and Avalanche in Alaska, March 13 to 15, 20143 events
- Winter Weather in West Virginia, March 13, 20141 event
- Winter Weather in Virginia, March 13, 20141 event
- Winter Weather in Tennessee, March 13, 20141 event
- Wildfire in Missouri, March 13, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507146.